1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Hi Guest, welcome to the TES Community!

    Connect with like-minded professionals and have your say on the issues that matter to you.

    Don't forget to look at the how to guide.

    Dismiss Notice

Losing weight, despite eating loads!

Discussion in 'Health and wellbeing' started by dianaprince, Jan 20, 2008.

  1. Ok I know it sounds great, but I am a little concerned. I am normally the kind of person who sniffs a mars bar and gains 2 pounds, but at the moment, although most of my main meals are fairly healthy, I eat chocolate after school every day, eat cakes and loads of bread at home. Now only am I not gaining weight, but I am losing it.

    I am currently taking citalopram for depression/anxiety, but the last time I was on this I gained loads of weight. I have been tested for over-active thyroid as my mum had that, but levels are normal.

    Any otehr guesses, or should I just enjoy it???
     
  2. Ok I know it sounds great, but I am a little concerned. I am normally the kind of person who sniffs a mars bar and gains 2 pounds, but at the moment, although most of my main meals are fairly healthy, I eat chocolate after school every day, eat cakes and loads of bread at home. Now only am I not gaining weight, but I am losing it.

    I am currently taking citalopram for depression/anxiety, but the last time I was on this I gained loads of weight. I have been tested for over-active thyroid as my mum had that, but levels are normal.

    Any otehr guesses, or should I just enjoy it???
     
  3. Eva_Smith

    Eva_Smith Established commenter

    Since you are taking medication, I would consult your GP if the weight thing doesn't settle down in a couple of weeks. You could just be naturally losing some weight you gained over Xmas or something.

    Anxiety tends to lead to weightloss for a lot of people, so it could be related.

    If you are worried, go and see your GP for a check up.
     
  4. I am on Citalopram and people told me I'd put on weight but I haven't. I have lost weight very gradually but I am walking a lot and I don't seem to want to eat large portions, which is probably why.
     
  5. Chica77

    Chica77 New commenter

    Just enjoy it! Wish I could eat loads and lose weight!

    Have you been exercising at all?

    I'm not on medication or anything, but I lost weight over xmas, and I wasn't being as careful about what I eat as usual. I had biscuits, chocolate and alcohol. I did go to the gym a lot though.
     
  6. no harm in having a blood test for thyroid again and can't this also be a sign of diabetes? Any other signs? needing to wee a lot, thirsty? tired?
     
  7. I am exhausted all the time, yes to thirsty and do go to the loo often.

    They said they will test thyroid again in future, but need to leave it a few months. I will mention diabetes to doc tomorrow.

    I had put thirsy down to citalopram.

    Not exercisng massively, I walk to school, but only a 15min walk, and I certainly don't rush it!
     
  8. Definitely get checked out for diabetes. That said I have gone through phases like this, then I put weight on while eating less.
     
  9. Hi I'm diabetic, sounds like classic symptoms to me. Especially if you crave sweet stuff like chocolate and coke. Before I was diagnosed I would eat about 5000 calories a day and the weight was falling off, was lovely but obviously very dangerous. Dont be afraid of having the tests, if it is diabetes it can be managed and controlled and you can still lead a normal life. I take 4 injections a day but it really doesnt bother me much most of the time!!


    Good luck hope you get to the bottom of it soon!!
     
  10. See now I thought I was just being piggy, but I crave cake and chocolate all the time. Which is unlike me as I am normally a savoury person.

    I ate half a walnut cake today. That was at lunch time. Then after my tea I wanted some chocolate.

    WIll mention it to GP tomorrow. Thanks
     
  11. Ok, I don't want to sound like one of those "diagnose yourself on internet" people, but I just looked up diabetes on NHS website. I also get thrush loads, like every three months, and blurred vision, my sight has recently deteriorated. This is also a symptom of thyroid, but they seem to have ruled that out for now.

    Is it wrong to go to GP and say can you test me fo rthis?
     
  12. hubcap

    hubcap New commenter

    No, go and see your doctor and tell him/her. Good luck!
     
  13. Sounds like you have all the sypmtoms. The more sugar you eat the more you will want, the thirstier you become the more you drink and then go to the loo every five minutes, Thrush and blurred vision are common symptoms too so definitely go and ask for a test.

    Your doc can do it with a urine stick in the surgery or a finger *****. You can get an indication there and then. If its looking like diabetes he can send you for proper blood tests.

    All these symptoms disappear once you have medication and control, which can take some time to get right. If you ignore the symptoms or dont insist on the test you could become seriously ill. I dont mean to scare you but you need to be tested, its better to find out and once you have medication its really not that bad!

    Let me know how you go. BTW I think you can but a self test kit in Boots.
     
  14. It also sounds like all the symptoms of high cortisol stress from stress, trauma (you may not even realize), post traumatic stress disorder etc...

    Basically chronic anxiety and your body, eating itself or shutting down.

    Key indicator for diabetes (high levels of sugar in blood) type II would be feeling really really thirsty all the time. (though that's just one indicator, I expect it's not indicative for many people).

    Also I've been tested a few times, but I've always gone up and down with my thirst levels, and more related to anxiety etc...

    Since your being treated for anxiety (and the meds can stimulate you in a variety of ways, including 'paradoxical' ways [the opposite of what's expected].. weight gain and loss are quite typical with SSRIs which I think citraopam is (so it depression, anxiety, mania etc...). I was just spaced out.. had some blurred vision etc...

    blurred vision is most often from adrenaline making your pupils dilate, could get some 'floaters' or things like that too (from pupil dilation).
     
  15. dominant_tonic

    dominant_tonic Established commenter

    Hi
    Just wanted to say I am in exactly the same situation, and try not to worry. I have lost 12 kilos in two months! Good for dress iszes admittedly, but not good for worrying about health. I too was thirsty and urinating loads, and as I have diabetes in the family, I was prepared for the diagnosis.
    However, my blood sugars were fine - 4 with the recommended between 4-7, thyroid tests fine, red and white blood cells and haemoglobin fine (ruling out most nastys), in fact, everything normal. Liver funtion, chest xray, internal, the works (insurance annual check up).
    I have been exceptionally busy, and stressed, but did not put it down to that, because gaining weight has been my usual reaction to stress, not losing weight! Practise nurse thinks it could have been a virus thatmade me feel ill for a few days, and then stopped making me feel ill, but left my body trying to get rid of it.
    I was alarmed at my weight loss - Clothes that fitted me on Sunday were literally hanging by Friday. First thought Diabetes, second thought was ten million rare cancers which of course, I googled and had all the symptoms [​IMG]
    But now the weight has stabilised after two months of about 5 pounds a week, and all seems okay.
    Definitely get it checked out - you know you should. But don't be alarmed if it all comes back clear. I was, but now all settled and I am crossing my fingers I don't put the weight back on as it is the easiest diet I have ever done. :)
    Good luck with your appointment, and in the mean time, don't worry. I worried loads, and for nothing - just a lighter me :)
    Couldn't have put it better myself - make them earn their pennies :)




     
  16. dominant_tonic

    dominant_tonic Established commenter


    Okay so I never learn tolook at the dates of the threads. Oh well - 10 wasted minutes not so bad I suppose!
     
  17. I didn't notice either! I wonder what it turned out to be?
     

Share This Page